Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 71, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 14, 1996, 4:09 PM CDT for Mobile County, Alabama. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 1996, 4:09 PM CDT (21:09 UTC)
- Expired
- Apr 14, 1996, 5:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The radar
The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 4:50 PM CDT | Hail 0.75 | Irvington, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 142110 SVRMOB ALC097-142215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 409 PM CDT SUN APR 14 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...MOBILE COUNTY AT 407 PM...DOPPLER WEATHER RADAR INDICATED A DEVELOPING SEVERE THUNDERSTORM NEAR MOBILE. THIS STORM WILL BE AFFECTING SARALAND AND CHICKASAW THROUGH 430 PM. THESE STORMS ARE MOVING NORTHEAST AT 30 MPH. THE PROMARY THREAT WILL BE LARGE HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 12:52 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Apr 14, 12:52 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 1250 PM CDT SUN APR 14 1996 PUTTING AFD OUT EARLY BEFORE SVR WX MOVES INTO W PART OF FA. ALREADY RUNNING RAGGED, CHASING ASOS. LATEST SATELLITE AND WSR-88D PICTURES SHOW THUNDERSTORMS FIRING OVER SOUTHEAST LA. SOUTH PART OF FA IS ALSO ON RR QUAD OF 200 MB JET MAX THAT IS EXITING THE AREA. THESE THUNDERSTORMS WILL CONTINUE ACROSS PART OF FA INTO THE EVENING. EXPECT A SQUALL LINE TO THEN MOVE THROUGH THE FA AFTER MIDNIGHT. PCGRIDDS DATA SHOWS BEST PVA, MOISTURE AND DIVERGENCE ALOFT OVER FA BETWEEN MIDNIGHT AND 600 AM. BEST DYNAMICS FOR SEVERE WEATHER STILL APPEAR NORTH OF FA AROUND THE SURFACE LOW. STRONG LOW LEVEL JET (850) AND WAA WILL HELP FUEL TSTMS TONIGHT WITH MOB HAVING SOUTHERLY WINDS OF AROUND 30K AND HSV 40K. ALTHOUGH BEST SEVERE WEATHER DYNAMICS NORTH OF FA, WE WILL STILL SEE ISOLATED SEVERE WX ACROSS FA DURING THE OVERNIGHT. EXPECT BIGGEST THREAT BEING FROM STRAIGHTLINE WINDS AND HAIL. FRONT SHOULD MOVE THROUGH SOUTHEAST MS MONDAY MRNG AND NORTHWEST FL BY MONDAY EVENING. SHOULD SEE DECREASING CLOUDINESS BY MONDAY AFTERNOON. FWC NUMBERS LOOK OK. THE 546 THICKNESS LINE APPROACHES THE NORTH PART OF FA BY TUESDAY MORNING. ALSO BOUNDARY LAYER WINDS INCREASE TO 25K OUT OF THE NORTHWEST BY TUESDAY MORNING. 1) 65/75/46/70 8610 2) 66/76/49/70 7810 GB
In the hours before
Special weather statement, Apr 14, 10:46 AM CDT, 5 hours 23 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-141800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1045 AM CDT SUN APR 14 1996 THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA DURING THE LATE AFTERNOON HOURS. THE AIRMASS ACROSS THE AREA IS QUITE UNSTABLE AND WITH SOME SUNSHINE EXPECTED TO POKE THROUGH THIS AFTERNOON... ANY THUNDERSTORMS THAT DEVELOP WILL DO SO VERY RAPIDLY. SOME OF THESE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING STRAIGHTLINE WINDS ALONG WITH TORRENTIAL RAINS. THE MAIN THREAT FOR SEVERE WEATHER...HOWEVER WILL BE DURING THE OVERNIGHT PERIOD. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT THAT WILL BE MOVING OUT OF TEXAS AND OKLAHOMA THIS AFTERNOON. THESE THUNDERSTORMS WILL MOVE THROUGH THE AREA DURING THE OVERNIGHT PERIOD. THE MAIN THREAT WILL AGAIN BE LARGE HAIL AND DAMAGING STRAIGHTLINE WINDS. RESIDENTS ACROSS THpE AREA SHOULD PAY CLOSE ATTENTION TO LOCAL TV AND RADIO OR NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 5:18 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 42 min |
| Apr 14, 6:21 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 39 min |
| Apr 14, 6:45 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.